Syncope in Older Adults

Maxime Lamarre-Cliche, MD, FRCPC, MSc

Disclosures

Geriatrics and Aging. 2007;10(4):236-240. 

In This Article

Abstract and Introduction

Syncope is a frequent cause for emergency consultation and hospital admission; it is also an indicator of reduced survival rate among older adults. The differential diagnosis may be large, but bradyarrhythmias, neurocardiogenic syncope, carotid hypersensitivity syndrome, and orthostatic hypotension are the more frequent causes. Good history-taking and physical examination usually orient the diagnosis and testing strategy. In working with older patients, great care must be taken in assessing comorbidities and concomitant medications as they can exacerbate syncopal symptoms. A multidisciplinary and dedicated approach to syncope increases the diagnostic yield and rapid management of patients.

Syncope is defined as a transient and sudden loss of consciousness with a loss of postural tone. Patients with syncope constitute up to 3% of all emergency visits and 1-6% of all hospital admissions in North America. Patients over 70 years of age have a much higher rate of syncope than their younger counterparts[1] and represent the majority of patients hospitalized with syncope.[2] Unless it is vasovagal, syncope is related to decreased survival.[1] It has been reported that only half of patients over 85 years of age who are hospitalized with syncope survive more than 3 years.[3]

The differential diagnosis of fainting in the older patient is quite large and includes cardiovascular, traumatic, metabolic, epileptic, pharmacological, infectious, and psychiatric causes. By definition, syncope relates to a decrease in brain perfusion. It may occur due to neurally mediated mechanisms, orthostatic hypotension, cardiac arrhythmias, structural cardiopulmonary disease, and cerebrovascular disease ( Table 1 ). It is difficult to measure and confirm the frequency of each etiology. History-taking in patients with syncope can be difficult, time consuming, and imprecise.[4] Some arrhythmias are transient and thus difficult to document. Certain evaluations such as carotid sinus massage and upright blood pressure measurements are frequently not performed, and others such as external or internal loop monitoring are not readily available. Consequently, misdiagnosis is frequent and up to 40% of syncopes remain unexplained.[2,3]

It is nonetheless accepted that, among older patients, bradyarrhythmias, neurocardiogenic mechanisms, carotid hypersensitivity syndrome, and orthostatic hypotension due to autonomic failure are more frequent causes of syncope.[2,3,5,6,7] Primary bradyarrhythmias are mainly due to sinus and atrial node dysfunctions. Sick sinus syndrome is a prototype of such arrhythmias in the older adult and is a main cause for syncope. Neurocardiogenic syncope is due to a sudden sympathetic failure with cardioinhibitory and/or vasodepressor response. It is often preceded by typical "vasovagal symptoms," such as flushing, nausea, and sweating, though older patients frequently do not have such prodromal symptoms. Carotid hypersensitivity is an exaggerated response to carotid sinus stimulation. In one report, almost half of cognitively normal older patients who had experienced nonaccidental fall were diagnosed with carotid hypersensitivity.[6] Orthostatic hypotension is due to a failure of the autonomic nervous system and related cardioregulatory mechanisms. Autonomic failure is mainly due to neurodegenerative disorders, such as multiple system atrophy or Parkinson's disease and diabetes.

Though it has never been well measured, it is clear that comorbid conditions such as anemia, any organ failure, and metabolic anomalies can act synergistically to exacerbate syncopal symptoms. Especially important in this respect are the prescription and nonprescription drugs patients take. Through their pharmacological effects and potential for interaction, many drugs may be causally involved in syncope. Drugs with antihypertensive properties, especially alpha-blockers, diuretics, and calcium channel blockers, can cause syncope by inducing orthostatic hypotension.[8] Severe metabolic disorders can be induced by a number of medications such as steroids, nonsteroidal antiinflammatory drugs, and hypoglycemic agents. Psychoactive agents have been shown to aggravate fall propensity.[9] Any medication with an effect on heart rhythm or heart rate may induce symptomatic bradycardia or, more rarely, malignant tachycardia.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....